Hail, Jewell
- When
- August 7, 8:55 AM CST
- Where
- Jewell County, Burr Oak
- Measured
- 1 in hail
- Reported by
- County Official
- Coordinates
- 39.870, -98.300
Despite only a few reports of severe weather in the form of quarter size hail, multiple rounds of thunderstorms affected the six-county area on this Sunday. The first cluster of strong to severe multicell storms arrived in the morning, mainly between 830 and 11 AM CDT, before exiting eastward into northeast Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Despite only a few reports of severe weather in the form of quarter size hail, multiple rounds of thunderstorms affected the six-county area on this Sunday. The first cluster of strong to severe multicell storms arrived in the morning, mainly between 830 and 11 AM CDT, before exiting eastward into northeast Kansas. A few embedded cores within the storm cluster intensified across northern portions of Smith and Jewell Counties, producing quarter size hail in Burr Oak. These storms focused along an east to west low-level frontal boundary, in the presence of around 2000 J/kg most-unstable CAPE, and seasonably strong deep-layer vertical wind shear around 40 knots.
Through the afternoon hours, additional storms continued to stream from west to east across parts of the area, but these remained sub-severe. Following a lull in thunderstorm activity through mid-evening, another concentrated, east to west corridor of strong to severe storms flared up across primarily Osborne and Mitchell Counties between 930 and 1130 PM CDT, before exiting off to the east. The western-most of these storms, which briefly took on characteristics of an elevated supercell, dropped quarter size hail for several minutes between Natoma and Osborne. Much like the morning storms, the mesoscale environment in the late evening featured around 2000 J/kg most-unstable CAPE and roughly 40 knots of deep-layer vertical shear. The corridor of storm initiation appeared to be tied to the nose of a modest 20-30 knot low level jet evident at 850 millibars. These multiple round of storms on the 7th were just one chapter in several days of active weather across the Central Plains region, as multiple weak disturbances rippled through seasonably strong quasi-zonal flow aloft stretched all the way across the central corridor of the United States.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 7, 5:38 AM CST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 638 AM CDT SUN AUG 7 2011 .AVIATION...12Z TAF. PRIMARY FORECAST CONCERN WITH THIS TAF PERIOD IS PRECIPITATION CHANCES...AND OVERALL CONFIDENCE REMAINS ON THE LOW SIDE. THE TERMINAL COULD SEE A BIT OF PRECIPITATION ALREADY THIS MORNING...WITH ACTIVITY ACROSS WRN PORTIONS OF NEB/KS TRYING TO DRIFT FURTHER EAST. DECIDED TO INSERT A TEMPO GROUP IN CASE IT MAKES IT FAR ENOUGH TO IMPACT THE TERMINAL. OTHERWISE...THE BETTER CHANCES ARE EXPECTED TO HOLD OFF UNTIL LATER THIS AFTERNOON/EVENING...AS ANOTHER UPPER LEVEL WAVE PUSHES THROUGH THE REGION WHILE A WEAK SFC FRONTAL BOUNDARY REMAINS IN THE AREA...AND WILL KEEP PROB30 GROUP GOING. WINDS ARE EXPECTED TO BE VARIABLE FOR A MAJORITY OF THIS TAF PERIOD...WITH WINDS GENERALLY NEAR/LESS THAN 10 MPH. && .PREV DISCUSSION... /ISSUED 556 AM CDT SUN AUG 7 2011/ DISCUSSION...UPDATED THE FORECAST THIS MORNING TO ACCOUNT FOR STUBBORN LINGERING CONVECTION DRIFTING INTO THE CWA. PREV DISCUSSION... /ISSUED 443 AM CDT SUN AUG 7 2011/ DISCUSSION...BIGGEST FORECAST CHALLENGE WILL BE TIMING OF PRECIPITATION CHANCES. OVERALL SYNOPTIC PATTERN REMAINS STUBBORN AS A PERSISTENT ELONGATED UPPER RIDGE WILL REMAIN ACROSS THE SOUTHERN UNITED STATES...ALLOWING LOW-AMPLITUDE WAVES AND PERTURBATIONS TO PROGRESSIVELY MOVE ACROSS THE REGION IN RELATIVELY QUICK SUCCESSION WITHIN WEST/NORTHWEST FLOW. A SURFACE BOUNDARY HAS MADE ITS WAY THROUGH PART OF THE CWA AND LOOKS LIKE IT WILL STALL NEAR THE STATE LINE OF NEBRASKA AND KANSAS TODAY. THIS WILL SERVE AS AN INSTABILITY AXIS AND WILL BE A FOCUS FOR CONVECTION AS LAPSE RATES INCREASE. ENSEMBLES INDICATE THAT BULK SHEAR WILL INCREASE SIGNIFICANTLY FOR TODAY...ESPECIALLY ALONG AND NORTH OF THE SURFACE BOUNDARY. THIS COMBINED WITH EXPECTED INSTABILITY COULD GIVE US A ROUND OF SEVERE WEATHER....ESPECIALLY NEAR THE STATE BORDER WHERE THE BOUNDARY IS EXPECTED TO BE. SOUNDINGS INDICATE THAT WIND DAMAGE WILL BE THE PRIMARY THREAT...BUT LAPSE RATES AND RELATIVELY LOWER FREEZING/WET BULB ZERO HEIGHTS COULD SUPPORT SEVERE HAIL AS WELL. ANY DISCRETE STORMS WILL PROBABLY MERGE INTO AN MCS AND MOVE EAST ALONG THE INSTABILITY AXIS. ALSO...STORMS THAT DEVELOP WILL BE STRENGTHENED BY A LOW-LEVEL JET INDUCED AREA OF CONVERGENCE NEAR THE STATIONARY BOUNDARY...BUT BY THE MID-LATE OVERNIGHT HOURS...THIS SHOULD SHIFT EAST OF THE CWA. MID-LEVEL TEMPERATURES WILL PROBABLY BE TOO HOT TO ALLOW MUCH OF ANY CONVECTION IN THE SOUTHWESTERN CWA FOR TODAY AND TONIGHT...SO I PLAN ON CUTTING BACK ON CHANCES OF PRECIPITATION IN THIS AREA. OUTFLOW FROM CONVECTION COULD TRY TO SHOVE CONVECTION SOUTH INTO OUR KANSAS COUNTIES TONIGHT...BUT MID-LEVEL LAPSE RATES DO NOT LOOK ALL THAT FAVORABLE ACROSS OUR KANSAS COUNTIES AND FOR NOW THE FOCUS OF CONVERGENCE LOOKS LIKE IT WILL BE FARTHER NORTH ALONG OUR THE NEBRASKA/KANSAS BORDER. PRECIPITATION CHANCES FOR THE NEXT SEVERAL DAYS WILL BE DIFFICULT TO NAIL DOWN. PRECIPITATION/THUNDERSTORM DEVELOPMENT WILL DEPEND LARGELY ON MESOSCALE FEATURES SUCH AS OUTFLOW BOUNDARIES FROM PREVIOUS AND ONGOING CONVECTION ALONG WITH TIMING OF LOW-AMPLITUDE WAVES. IT WILL BE DIFFICULT TO LEAVE OUT PRECIPITATION AT ANY PERIOD IN THE FUTURE...BUT I WILL GENERALLY FOLLOW THE LATEST PERSISTENT TRENDS OF LATE AFTERNOON/NOCTURNAL CONVECTION IF IT DOES OCCUR AT ALL. SIGNALS TEND TO BE A LITTLE STRONGER FOR TUESDAY NIGHT DURING THE OVERNIGHT HOURS...WITH POSSIBLY SOME ENHANCEMENT FROM THE NOSE OF A LOW-LEVEL JET. I WILL CONTINUE TO LEAN TOWARD VERIFICATION STATISTICS FOR TEMPERATURES AND DEWPOINTS. TEMPERATURES TODAY SHOULD BE SIGNIFICANTLY WARMER OVER THE KANSAS COUNTIES...SOUTH OF THE SURFACE BOUNDARY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION...ADO PREV DISCUSSION...HEINLEIN
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 839 AM CDT SUN AUG 7 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 081200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 839 AM CDT SUN AUG 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS MORNING WITH HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO AROUND 50 MPH. THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE THIS AFTERNOON INTO THE NIGHT TIME HOURS. SEVERE WEATHER IS POSSIBLE...ESPECIALLY ALONG AND 50 MILES NORTH OF THE NEBRASKA AND KANSAS STATE BORDER. THE MAIN THREATS WILL BE WIND GUSTS UP TO 70 MPH AND HAIL TO THE SIZE OF GOLF BALLS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE INTERMITTENT CHANCES OF THUNDERSTORMS THROUGH THE ENTIRE PERIOD. MORE STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THIS TIME PERIOD...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN HAZARDS FOR THE ENTIRE PERIOD WILL BE DAMAGING WIND GUSTS OF 60 MPH...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 827 AM CDT SUN AUG 7 2011 KSZ017-071415- ROOKS KS- 827 AM CDT SUN AUG 7 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOKS COUNTY UNTIL 915 AM CDT... AT 826 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF WEBSTER STATE PARK...OR 19 MILES NORTHEAST OF HILL CITY...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WEBSTER STATE PARK... STOCKTON... WOODSTON... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3934 9961 3957 9961 3957 9904 3933 9905 TIME...MOT...LOC 1327Z 273DEG 21KT 3949 9952 BRYANT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
928 AM CDT SUN AUG 7 2011
KSZ006-NEZ084-071500-
FRANKLIN NE-SMITH KS-
928 AM CDT SUN AUG 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
NORTHWESTERN SMITH COUNTIES UNTIL 1000 AM CDT...
AT 926 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF BLOOMINGTON...OR 23 MILES
NORTHEAST OF PHILLIPSBURG...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN SMITH AND SOUTHEASTERN FRANKLIN
COUNTIES.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3989 9907 4000 9907 4005 9909 4006 9873
3987 9872
TIME...MOT...LOC 1428Z 269DEG 24KT 3997 9898
BRYANTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
939 AM CDT SUN AUG 7 2011
KSZ007-071515-
JEWELL KS-
939 AM CDT SUN AUG 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEWELL COUNTY UNTIL 1015
AM CDT...
AT 935 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MANKATO...OR 27 MILES NORTH OF BELOIT...
MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MONTROSE...
WEBBER...
LOVEWELL STATE PARK...
FORMOSO...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3970 9793 3975 9839 3996 9833 3998 9793
3977 9792
TIME...MOT...LOC 1438Z 285DEG 23KT 3984 9820
BRYANTThe Grand Island radar (KUEX), 52 km away, was scanning. The volume nearest the first event began at 14:54 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335349, 335351.